Killing the pain


  • Health
  • Sunday, 07 Mar 2004

BY DIONG SWEE HOON

What are painkillers? 

PAINKILLERS are also known as analgesics. There are two categories – non-opioid analgesics and opioid analgesics. The common painkillers like paracetamol, aspirin and generally all anti-inflammatory painkillers (non-steroidal anti-inflammatory drugs – NSAIDs) are non-opioid analgesics. The common non-opioid analgesics include:  

Aspirin 

This comes in both tablet and soluble form. It is indicated for headaches, transient musculoskeletal (muscle) pain, dysmenorrhoea (painful menstruation) and pyrexia (elevated temperature). In inflammatory conditions, most physicians prefer anti-inflammatory treatment with another NSAID which may be better tolerated and more convenient for the patient.  

It is also increasingly used for its anti-platelet properties (blood–thinning) properties.  

  • Side-effects 

           As aspirin may cause gastric irritation, it should be avoided in people who have duodenal or stomach ulcer. Generally, this symptom can be minimised if it is taken with food.  

  •        Contraindications 

    a)       Drug Interaction 

           Aspirin interacts significantly with a number of drugs. One example is warfarin (increased risk of bleeding). 

                  Owing to an association with Reye’s syndrome, it is recommended that aspirin-containing preparations should not be given to children under the age of 16 years, unless specifically indicated. It is important to educate families that aspirin is not a suitable medicine for children with minor illnesses. 

                  Reye’s syndrome is a rare, potentially fatal childhood disease. It usually strikes children under the age of 15 who are recovering from an upper respiratory illness, chicken pox, or influenza.  

                  The cause is unknown, but studies have found a link with the use of aspirin during a viral illness. For this reason, aspirin should not be given without a doctor’s approval to any child under the age of 16.  

                  Reye’s syndrome is characterized by a severe increase of pressure in the brain and abnormal accumulations of fat in the liver. It develops as the child recovers from an infection.  

                  Typically the first symptom is uncontrollable vomiting and nausea. Other early symptoms include lethargy, drowsiness, disorientation and irritability. The swelling in the brain may cause seizures, coma and the child may stop breathing. A child with Reye’s syndrome needs immediate medical care. The earlier it is diagnosed, the better the chance for a successful recovery 

  •        Recommended dosage 

           Adult: 300-900mg every 4-6 hours when necessary; maximum 4g daily. 

           Child: Not recommended 

  •        Overdosage 

           The main features are hyperventilation, tinnitus (sensation of a ringing, roaring, or buzzing sound in the ears or head), deafness, vasodilatation and sweating. 

    Paracetamol (acetaminophen) 

    This comes in tablet form for adults and older children, liquid for younger children and is also available in soluble form. Paracetamol eases pain and brings down fever. It is similar in efficacy (production of the effect intended) to aspirin, but has no demonstrable anti-inflammatory activity.  

  •      Recommended dosage  

           Adult: 500-1000mg every 4-6 hours to a maximum of 4000mg daily.  

           Child (6-12 yrs old): 250-500mg every 4-6 hours when necessary (maximum of four doses in 24 hours) 

           Child (1-5 yrs old): 120-250mg every 4-6 hours when necessary (maximum of four doses in 24 hours) 

           Child (3 months - 1 yr old): 60-120mg every 4-6 hours when necessary (maximum of four doses in 24 hours) 

  •        Overdosage 

           Overdosage with paracetamol in the elderly is particularly dangerous as it may cause hepatic (liver) damage, which is sometimes not apparent for four to six days. 

                  The non-steroidal anti-inflammatory drugs (NSAIDs) are painkillers which also reduce inflammation.  

                  All the medicines in this group reduce inflammation caused by the body’s own immune system and are effective pain killers.  

                  These have similar effects to aspirin but are slightly stronger. They are useful for muscular aches and sprains. Commonly used ones are: 

     

    Ibuprofen 

    This comes in tablets of different strengths and in oral suspensions.  

    Generally used for treatment of pain and inflammation in rheumatic disease (including juvenile arthritis) and other musculoskeletal disorders; mild to moderate pain including dysmenorrhoea (painful menstruation), postoperative painkiller; migraine; fever and pain in children.  

  •        Recommended Dosage 

           Adult: 600-1200mg daily in divided doses. 

           Child (8-12 yrs old): 200mg 3-4 times daily  

           Child (3-7 yrs old): 100mg 3-4 times daily 

           Child (1-2 yrs old): 50mg 3-4 times daily  

           Avoid concomitant use with aspirin or other NSAIDs because of the possibility of increased side-effects. 

  •        Side-effects 

           Gastric irritation – refer to same section under aspirin 

  •        Overdosage 

           May cause nausea, vomiting and tinnitus (sensation of a ringing, roaring, or buzzing sound in the ears or head), but more serious toxicity is very uncommon. 

     

    Mefenamic acid 

    This comes in capsules and tablets (coated and non-coated) of different strengths. It works by blocking the action of a substance in the body called cyclo-oxygenase.  

    Cyclo-oxygenase is an enzyme that is involved in the production of various chemicals in the body, some of which are known as prostaglandins.  

    Prostaglandins are produced in response to injury or certain diseases and cause pain, swelling and inflammation. As mefenamic acid stops the production of prostaglandins, it is effective for relieving pain and inflammation.  

    Mefenamic acid may also work by preventing the action of prostaglandins after they have already been formed. 

    Generally used for mild to moderate pain in rheumatoid arthritis (including juvenile arthritis), osteoarthritis, and related conditions; traumatic and dental pain, headache, pyrexia in children, dysmenorrhoea and menorrhagia (heavy menstrual bleeding) 

  •        Recommended Dosage 

           Adult: 500 mg 3 times daily preferably after food 

           Child over 6 months: 6.5mg/kg/dose, 3 times daily preferably after food 

           Avoid concomitant use with aspirin or other NSAIDs because of the possibility of increased side-effects. 

  •        Side-effects 

           Gastric irritation – refer to same section under Aspirin

  • Article type: metered
    User Type: anonymous web
    User Status:
    Campaign ID: 1
    Cxense type: free
    User access status: 3
       

    Next In Health

    Covid-19 vaccines: Facts about the myths
    Too much screentime could trigger shortsightedness in kids
    Real Goals, Real Change: Start Losing Weight The Scientific Way
    Doctors, read your contract with the private hospital carefully
    Treating children who have lost their sense of smell
    Covid-19 vaccines: Addressing the worries of allergy sufferers
    More tips for the specialist moving into private practice
    Fitness tips for the guys
    How to treat cracked heels
    The danger of too many people refusing vaccines

    Stories You'll Enjoy


    Vouchers